|RESPONSE TO COMMENTS
|Year : 2017 | Volume
| Issue : 6 | Page : 524
Euglycemic diabetic ketoacidosis by sodium glucose co-transporter inhibitors: Real but preventable concern
Monish S Raut, Arun Maheshwari
Department of Cardiac Anesthesiology, Sir Ganga Ram Hospital, New Delhi, India
|Date of Web Publication||12-Jun-2017|
Monish S Raut
Department of Cardiac Anesthesiology, Sir Ganga Ram Hospital, New Delhi - 110 060
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Raut MS, Maheshwari A. Euglycemic diabetic ketoacidosis by sodium glucose co-transporter inhibitors: Real but preventable concern. Indian J Anaesth 2017;61:524
|How to cite this URL:|
Raut MS, Maheshwari A. Euglycemic diabetic ketoacidosis by sodium glucose co-transporter inhibitors: Real but preventable concern. Indian J Anaesth [serial online] 2017 [cited 2021 Jul 31];61:524. Available from: https://www.ijaweb.org/text.asp?2017/61/6/524/207766
We are thankful for the comments on 'Sodium glucose co-transporter (SGLT2) inhibitor: Patient safety and clinical importance', and we appreciate the concern raised for its risk of euglycemic diabetic ketoacidosis (DKA). During clinical development programs for a new drug approval, it is not uncommon that some unexpected safety issues may go unobserved. Interestingly, the incidence of ketoacidosis for three SGLT2 inhibitors empagliflozin, dapagliflozin and canagliflozin were 0.1%, 0.1% and 0.5%–0.8% in EMPA-REG Outcome trial, DECLARE trial and CANVAS trial, respectively. This is suggestive of acceptably very low occurrence.
Ketosis results from lack of insulin causing decreased glucose utilisation by tissues and raised lipolysis leading to free fatty acid (FFA) oxidation and yielding of ketone bodies. In hyperglycaemic DKA, there is marked hyperglycaemia (350–800 mg/dL), profuse glycosuria (2–4 mg/min/kg) and elevated ketone bodies (plasma β-hydroxybutyrate 4.2–11.0 mmol/L). Euglycemic DKA was originally defined as ketoacidosis with plasma glucose levels <300 mg/dL. The primary cause for euglycemic DKA was decreased availability of carbohydrate due to renal loss along with concurrent reduced insulin dose.
Although the risk of ketoacidosis is low, clinicians need to be made aware that such risk may become significant in certain situations such as the perioperative period, during intercurrent illness, and during prolonged starvation. Stressful period raises insulin demand; hence, improper decrease in insulin doses accelerates hyperketonaemia. Delay in the diagnosis can occur in patients on SGLT2 inhibitors due to deceptively appearing normal blood glucose level. Peters et al. suggested that knowledge of clinical clues or symptoms suggestive of significant ketonaemia such as nausea, vomiting and malaise can help in early detection of euglycemic ketoacidosis despite normal blood sugar. Readily available tools to monitor ketonaemia and ketonuria should be used in suspected cases at any time. Early detection for makes prompt prevention. Maintaining sufficient fluid replacement and carbohydrate intake with adequate dose of insulin therapy becomes essential to resolve the ketosis.
DKA is an explicitly, potentially life-threatening clinical condition that can be missed with the use of SGLT2 inhibitors. Late diagnosis and management can even speed up the progressive metabolic deterioration. However, vigilance on the clinical course can easily prevent and manage the condition.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Rosenstock J, Ferrannini E. Euglycemic diabetic ketoacidosis: A predictable, detectable, and preventable safety concern with SGLT2 inhibitors. Diabetes Care 2015;38:1638-42.
Barrett EJ, DeFronzo RA, Bevilacqua S, Ferrannini E. Insulin resistance in diabetic ketoacidosis. Diabetes 1982;31:923-8.
Munro JF, Campbell IW, McCuish AC, Duncan LJ. Euglycaemic diabetic ketoacidosis. Br Med J 1973;2:578-80.
Peters AL, Buschur EO, Buse JB, Cohan P, Diner JC, Hirsch IB. Euglycemic Diabetic Ketoacidosis: A potential complication of treatment with sodium-glucose cotransporter 2 inhibition. Diabetes Care 2015;38:1687-93.